zbMATH — the first resource for mathematics

On exceptional sets in Erdős-Rényi limit theorem revisited. (English) Zbl 1371.28022
Let \(x\in [0,1]\) , and \(r_n(x)\) be the length of the longest run of 1’s amongst the first \(n\) digits in the dyadic expansion of \(x\). Such \(r_n\) is called the run-length function. Erdős and Rényi proved that the rate of growth of \(r_n(x)\) is \(\log_2 n\) for almost all \(x\in [0,1]\). The set of exceptional points is negligible from the measure-theoretical point of view, but J.-H. Ma et al. [Monatsh. Math. 151, No. 4, 287–292 (2007; Zbl 1170.28001)] showed that it has Hausdorff dimension one. In this paper the authors study the asymptotic behavior of the run-length function with respect to more general speeds than \(\log_2 n\). Let \(\varphi :\mathbb{N}\to (0,+\infty )\) be an increasing function such that \(\lim_{n\to\infty} \varphi {n}=+\infty\), and \[ E_{\max}^\varphi =\{ x\in [0,1] : \liminf_{n\to\infty } \frac{r_n(x)}{\varphi (n)} =0, \, \limsup_{n\to\infty} \frac{r _n(x)}{\varphi (n)} =+\infty \} . \] The main result of the paper says that the set \(E_{\max}^\varphi \) either has Hausdorff dimension one and is residual in \([0,1]\), or is empty. It solves the conjecture posed by the authors in [J. Math. Anal. Appl. 436, 355–365 (2016; Zbl 1408.11077)].

28A80 Fractals
54E52 Baire category, Baire spaces
60F99 Limit theorems in probability theory
Full Text: DOI
[1] Albeverio, S; Pratsiovytyi, M; Torbin, G, Topological and fractal properties of subsets of real numbers which are not normal, Bull. Sci. Math., 129, 615-630, (2005) · Zbl 1088.28003
[2] Albeverio, S; Kondratiev, Y; Nikiforov, R; Torbin, G, On fractal properties of non-normal numbers with respect to Rényi \(f\)-expansions generated by piecewise linear functions, Bull. Sci. Math., 138, 440-455, (2014) · Zbl 1294.11133
[3] Barreira, L; Schmeling, J, Sets of “non-typical” points have full topological entropy and full Hausdorff dimension, Israel J. Math., 116, 29-70, (2000) · Zbl 0988.37029
[4] Barreira, L; Li, JJ; Valls, C, Irregular sets are residual, Tohoku Math. J., 66, 471-489, (2014) · Zbl 1376.37032
[5] Barreira, L; Li, JJ; Valls, C, Irregular sets for ratios of Birkhoff averages are residual, Publ. Mat., 58, 49-62, (2014) · Zbl 1309.37018
[6] Barreira, L; Li, JJ; Valls, C, Irregular sets of two-sided Birkhoff averages and hyperbolic sets, Ark. Mat., 54, 13-30, (2016) · Zbl 1361.37009
[7] Bishop, C., Peres, Y.: Fractal sets in probability and analysis (2015) (in preparation) · Zbl 1280.54024
[8] Chen, HB; Wen, ZX, The fractional dimensions of intersections of the Besicovitch sets and the Erdős-Rényi sets, J. Math. Anal. Appl., 401, 29-37, (2013) · Zbl 1261.28007
[9] Erdős, P; Rényi, A, On a new law of large numbers, J. Anal. Math., 22, 103-111, (1970) · Zbl 0225.60015
[10] Falconer, K.J.: Fractal Geometry—Mathematical Foundations and Applications. Wiley, Chichester (1990) · Zbl 0689.28003
[11] Fan, AH; Feng, D-J; Wu, J, Recurrence, dimensions and entropies, J. Lond. Math. Soc., 64, 229-244, (2001) · Zbl 1011.37003
[12] Feng, D-J; Wu, J, The Hausdorff dimension of recurrent sets in symbolic spaces, Nonlinearity, 14, 81-85, (2001) · Zbl 0985.37009
[13] Hyde, J; Laschos, V; Olsen, L; Petrykiewicz, I; Shaw, A, Iterated ces\(\grave{{\rm a}}\)ro averages, frequencies of digits and Baire category, Acta Arith., 144, 287-293, (2010) · Zbl 1226.11077
[14] Kim, DH; Li, B, Zero-one law of Hausdorff dimensions of the recurrence sets, Discrete Contin. Dyn. Syst., 36, 5477-5492, (2016) · Zbl 1350.28006
[15] Li, JJ; Wu, M; Xiong, Y, Hausdorff dimensions of the divergence points of self-similar measures with the open set condition, Nonlinearity, 25, 93-105, (2012) · Zbl 1236.28007
[16] Li, JJ; Wu, M, The sets of divergence points of self-similar measures are residual, J. Math. Anal. Appl., 404, 429-437, (2013) · Zbl 1304.28008
[17] Li, JJ; Wu, M, Generic property of irregular sets in systems satisfying the specification property, Discrete Contin. Dyn. Syst., 34, 635-645, (2014) · Zbl 1280.54024
[18] Li, JJ; Wang, Y; Wu, M, A note on the distribution of the digits in Cantor expansion, Arch. Math., 106, 237-246, (2016) · Zbl 1339.11077
[19] Li, JJ; Wu, M, A note on the rate of returns in random walks, Arch. Math., 102, 493-500, (2014) · Zbl 1296.54034
[20] Li, JJ; Wu, M, On exceptional sets in Erdős-Rényi limit theorem, J. Math. Anal. Appl., 436, 355-365, (2016) · Zbl 1408.11077
[21] Ma, JH; Wen, SY; Wen, ZY, Egoroff’s theorem and maximal run length, Monatsh. Math., 151, 287-292, (2007) · Zbl 1170.28001
[22] Olsen, L, Extremely non-normal numbers, Math. Proc. Camb. Philos. Soc., 137, 43-53, (2004) · Zbl 1128.11038
[23] Olsen, L; Winter, S, Normal and non-normal points of self-similar sets and divergence points of self-similar measures, J. Lond. Math. Soc., 67, 103-122, (2003) · Zbl 1040.28014
[24] Oxtoby, J.C.: Measre and Category. Springer, New York (1996)
[25] Peng, L, Dimension of sets of sequences defined in terms of recurrence of their prefixes, C. R. Acad. Sci. Paris Ser., I , 129-133, (2006) · Zbl 1096.37006
[26] Pesin, Y; Pitskel, B, Topological pressure and variational principle for non-compact sets, Funct. Anal. Appl., 18, 307-318, (1984) · Zbl 0567.54027
[27] Pratsiovytyi, M., Torbin, G.: Superfractality of the set of numbers having no frequency of \(n\)-adic digits, and fractal probability distributions. Ukrain. Math. J. 47, 971-975 (1995) · Zbl 0936.28002
[28] Révész, P.: Random Walk in Random and Non-Random Enviroments, 2nd edn. World Scientific, Singapore (2005) · Zbl 1090.60001
[29] Zou, RB, Hausdorff dimension of the maximal run-length in dyadic expansion, Czechoslov. Math. J., 61, 881-888, (2011) · Zbl 1249.11085
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.